CSN Login
Members Online: 13

Increased appetite - Why?

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

Well, I read about so many people who lose weight and cannot eat. My appetite is growing and I just don't know why. Any clues on how to calm the hunger?

Patteee's picture
Patteee
Posts: 949
Joined: Jul 2009

I couldn't eat for the most part- basically the mouth sores were so bad- Ensure or Boost was the only thing many days I could get in me.

However

My appetite was unreal- I had dreams about food, recipe searches high and low, watching the food chanel non stop, thought I would retrain to be a chef (ah I already have a doctorate in education and have been teaching for many years, so that really made no sense). Basically I was obcessed with food. I CRAVED food, good food.

The only thing I could do? Was to feed myself, and starting on Thanksgiving Day 2008 I could. I can't describe that feeling, crying tears of joy with every bite and through each swallow before the next talking about how grateful I was for food. It was a strange experience....

Sorry, probably not much help to you!

lesvanb's picture
lesvanb
Posts: 908
Joined: May 2008

or at least the craving for food seemed like that. Some say the steroids that come with chemo (I was on FOLFOX), oncologist says the inactivity....I stuck to wholesome foods as much as I could-luckily have a wheat sensitivity which cuts down on junk food attractions and couldn't eat ice cream because of cold and lactose intolerance. Since stopping chemo the cravings have stopped and since I was active during chemo, I vote that the drugs, probably steroids contributed to the craving. Did gain 20 lbs during chemo; working now to get it off.

Leslie

lisa42's picture
lisa42
Posts: 3663
Joined: Jul 2008

Hi,

I also was one who never lost any weight on chemo- in fact I gained 12 lbs after being on Folfox for a few months. Just recently I lost that weight. I'm now on Folfiri and my appetite certainly doesn't suffer. I have to really watch myself so I don't gain the weight back again. I remember when I was getting ready for my liver resection (May '08), and my surgeon told me to try to bulk up before surgery because I could expect to lose 10-15 lbs.
Well, I certainly didn't lose- in fact I came home looking extremely bloated. Most was water weight, but I certainly never lost any weight like the Dr. said I would.
I guess everyone is different!

Lisa

dianetavegia's picture
dianetavegia
Posts: 1953
Joined: Mar 2009

I blamed it on the steroids. My husband was on steroids for years for severe asthma (years ago) and he had a voracious appetite. I also would force feed myself potatoes and beans because my potassium was low four times and I hated those horse pills!

I gained 9 lbs during chemo and am now trying to lose that. My appetite is slowing decreasing. I'm only 3 weeks out from chemo so not worried, YET. :o) I have some clothes that still fit well.

grandmafay's picture
grandmafay
Posts: 1617
Joined: Aug 2009

My husband gained weight on chemo, too. In fact, we both did. My husband craved carbs so I fixed them. Then we both ate them. I did draw the line when he wanted canned stew! Macaroni and cheese I could handle, but canned stew? I compromised and made homemade stew. I have talked with others at the chemo lab who have had the same experience. Fay

grammadebbie's picture
grammadebbie
Posts: 424
Joined: Jun 2009

I also gained weight about 30 lbs. I think alot of it was hormonal and from the steroids. I had a hysterectomy right before my cancer diagnosis. So 2 abdominal surgeries and recovery kept me from exercising. My doctors were happy that I had the extra weight on. (I wasn't) ha Are your doctors concerned? If not don't worry about it.

I'll be praying for you,

Debbie (gramma)

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

Thanks for the comments. It is good to know that I am not alone on this issue. I was on Folfox but I will begin Xeloda on Tuesday. Yes, the mac & cheese has been a favorite.

Annabelle41415's picture
Annabelle41415
Posts: 4309
Joined: Feb 2009

I have heard that the steroids do that. Although I do have the steroids before each chemo infusion it hasn't caused me an increase in appetite. I think it might all depend on what type of chemo you are taking too. I lost 16 pounds since my surgery the end of March and have not gained any back yet, but I'm sure that once I'm done it will come back on. I do eat, but most of my cravings are for watermelon, cantalope, tomatoes and cucumbers. So I seem to fill up on that and then not eat a whole lot of the other foods - but I'm trying :)

Kim

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

Hi Kim. Thanks for your message. Oh yes, I enjoy those summer fruits and veggies. It will be interesting to see if I have any changes when I begin the Xeloda tomorrow. Thanks for writing.

Annabelle41415's picture
Annabelle41415
Posts: 4309
Joined: Feb 2009

I'm so hoping that the Xeloda gives you no side effects like it did me. I never knew I was on it, but I'm not sure what strength you are taking. I was on two pills in the morning and two pills in the evening, but can't remember what strength. You go girl on keeping up this journey.

Hugs! Kim

lizzydavis's picture
lizzydavis
Posts: 893
Joined: May 2009

Thanks,Kim.
You really lift my spirits when I see your smile (in the pic) and your kind words. I hope I have the same results you had with Xeloda too. I will be taking 2 in the morning and 2 in the evening. I was told each tab is 500 mg.
Thanks again for your encouragement!

Lizzy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network